Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 99, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 7:10 PM MDT for Bennett County, Jackson County, Oglala Lakota County, South Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2021, 7:10 PM MDT (01:10 UTC)
- Expired
- Jul 8, 2021, 8:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bennett County, SD, Jackson County, SD, Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 109 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:13 PM MDT | HAIL 1 | 6 Nnw Kyle, SD | |
| Jul 8, 7:55 PM MDT | HAIL 1.5 | 6 W Martin, SD | MOSTLY SMALL HAIL...BUT A FEW PING PONG BALLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:49 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
826
WUUS53 KUNR 090110
SVRUNR
SDC007-071-102-090215-
/O.NEW.KUNR.SV.W.0099.210709T0110Z-210709T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
710 PM MDT Thu Jul 8 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Oglala Lakota County in southwestern South Dakota...
Southwestern Jackson County in southwestern South Dakota...
Western Bennett County in southwestern South Dakota...
* Until 815 PM MDT.
* At 709 PM MDT, a severe thunderstorm was located 4 miles north of
Kyle North Route Housing, or 33 miles northwest of Martin, moving
southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kyle around 720 PM MDT.
Other locations in the path of this severe thunderstorm include Snake
Butte, Yellow Bear Canyon, Allen, Swett, Martin, LaCreek North
Housing and Sunrise Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4352 10236 4363 10218 4320 10152 4299 10199
4300 10208
TIME...MOT...LOC 0109Z 322DEG 32KT 4351 10220
HAIL...1.50IN
WIND...60MPH
$$
Eagan4 follow-up statements
454
WWUS53 KUNR 090116
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
716 PM MDT Thu Jul 8 2021
SDC007-071-102-090215-
/O.CON.KUNR.SV.W.0099.000000T0000Z-210709T0215Z/
Oglala Lakota SD-Jackson SD-Bennett SD-
716 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL OGLALA LAKOTA...SOUTHWESTERN JACKSON AND WESTERN
BENNETT COUNTIES...
At 716 PM MDT, a severe thunderstorm was located near Kyle, or 28
miles northwest of Martin, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Snake Butte around 730 PM MDT.
Other locations in the path of this severe thunderstorm include
Yellow Bear Canyon, Allen, Swett, Martin, LaCreek North Housing and
Sunrise Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4349 10227 4356 10211 4319 10154 4299 10199
4300 10208
TIME...MOT...LOC 0116Z 322DEG 32KT 4346 10215
HAIL...1.50IN
WIND...60MPH
$$
Eagan432
WWUS53 KUNR 090133
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
733 PM MDT Thu Jul 8 2021
SDC102-090143-
/O.CAN.KUNR.SV.W.0099.000000T0000Z-210709T0215Z/
Oglala Lakota SD-
733 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OGLALA LAKOTA
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4331 10212 4334 10211 4344 10196 4317 10159
4300 10196
TIME...MOT...LOC 0133Z 321DEG 32KT 4334 10202
$$
SDC007-071-090215-
/O.CON.KUNR.SV.W.0099.000000T0000Z-210709T0215Z/
Jackson SD-Bennett SD-
733 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHWESTERN JACKSON AND WESTERN BENNETT COUNTIES...
At 733 PM MDT, a severe thunderstorm was located over Yellow Bear
Canyon, or 18 miles northwest of Martin, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allen, Swett, LaCreek North Housing, Martin and Sunrise Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4331 10212 4334 10211 4344 10196 4317 10159
4300 10196
TIME...MOT...LOC 0133Z 321DEG 32KT 4334 10202
HAIL...1.25IN
WIND...60MPH
$$
Eagan439
WWUS53 KUNR 090145
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
745 PM MDT Thu Jul 8 2021
SDC071-090154-
/O.CAN.KUNR.SV.W.0099.000000T0000Z-210709T0215Z/
Jackson SD-
745 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4326 10205 4335 10186 4317 10160 4301 10194
TIME...MOT...LOC 0144Z 322DEG 33KT 4325 10193
$$
SDC007-090215-
/O.CON.KUNR.SV.W.0099.000000T0000Z-210709T0215Z/
Bennett SD-
745 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR WESTERN BENNETT COUNTY...
At 744 PM MDT, a severe thunderstorm was located over Allen, or 11
miles northwest of Martin, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Martin, Allen, Swett, Sunrise Housing, LaCreek North Housing and
southern Pine Ridge Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 10205 4335 10186 4317 10160 4301 10194
TIME...MOT...LOC 0144Z 322DEG 33KT 4325 10193
HAIL...1.00IN
WIND...60MPH
$$
Eagan265
WWUS53 KUNR 090209
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
809 PM MDT Thu Jul 8 2021
SDC007-090219-
/O.EXP.KUNR.SV.W.0099.000000T0000Z-210709T0215Z/
Bennett SD-
809 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BENNETT COUNTY WILL
EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4326 10205 4335 10186 4317 10160 4301 10194
TIME...MOT...LOC 0209Z 322DEG 32KT 4307 10174
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:22 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 8, 5:22 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Thu Jul 8 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 240 PM MDT Thu Jul 8 2021 Latest analysis shows an upper ridge over the forecast area with an upper low approaching northwest. While MLCAPE has risen to 1000-2000J/KG over western South Dakota relatively strong CIN remains over the area due to warm air aloft. Much drier air exists over northeastern Wyoming. While some towering CU has developed in the convergence zone over and to the north of the Black Hills, so far the convection has been unable to overcome the cap. May have to wait for the enhanced lift associated with the approaching upper low to initiate sustained convection. With around 50kts of 0-6km bulk shear expect some discrete long-lived supercells with very large hail and damaging wind gusts possible, especially over northwestern SD this evening. Another upper ridge crossing the area may lead to mostly dry weather during the day on Friday, with some storms possibly initiating over the Black Hills in the afternoon. The next shortwave will affect the area on Friday night, bringing good chances for showers and thunderstorms into early Saturday due to moist cyclonic flow and cold advection aloft. Shear will be sufficient for isolated severe storms late Friday afternoon and Friday evening. Temperatures will be a bit cooler than today. An upper ridge extending northward from the southwestern CONUS will keep the weather mainly dry on Sunday and Monday, with the next chances for more widespread showers and storms on Tuesday. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 517 PM MDT Thu Jul 8 2021 Isolated to scattered TSRA are expected tonight, mainly over western and central SD. Very large hail and wind gusts in excess of 50 kt will be possible this evening. There is another chance of thunderstorms on Friday afternoon. Outside of any storms, expect VFR conditions through the TAF period. && .FIRE WEATHER... Issued at 240 PM MDT Thu Jul 8 2021 .Wind gusts as high as 30 mph are still possible over parts of southern Campbell and Weston counties in northeastern Wyoming during the rest of this afternoon into early this evening, and the relative humidity will be in the teens. Critical fire weather conditions will result. The wind will diminish around 800PM this evening and the relative humidity will increase slightly as temperatures cool. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...10 AVIATION...10 FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 541 AM MDT Thu Jul 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening, mainly from northwestern through south central SD. Although coverage will be limited, any storm that develops will be capable of producing very large hail and damaging winds. Chances are low, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop again on Friday, particularly along and south of the I-90 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-091300- Southern Campbell-Weston- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected from late this morning through early this evening. See the RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-091300- Northern Campbell- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 8, 6:00 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 14 SSE HEREFORD 44.19N 102.83W
07/08/2021 M1.75 INCH MEADE SD TRAINED SPOTTER
&&
DYELocal storm report, Jul 8, 6:06 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 8 WSW HEREFORD 44.35N 103.05W
07/08/2021 E1.00 INCH MEADE SD PUBLIC
&&
MOSELocal storm report, Jul 8, 6:17 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
07/08/2021 M63 MPH PENNINGTON SD MESONET
&&
EAGANLocal storm report, Jul 8, 6:18 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 E NEW UNDERWOOD 44.10N 102.80W
07/08/2021 M2.50 INCH PENNINGTON SD STORM CHASER
&&
DYELocal storm report, Jul 8, 6:34 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 3 W NEW UNDERWOOD 44.10N 102.88W
07/08/2021 M70 MPH PENNINGTON SD PUBLIC
&&
MOSELocal storm report, Jul 8, 6:42 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 N SCENIC 43.86N 102.54W
07/08/2021 M2.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
DYEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:14 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Jackson, Oglala Lakota, Pennington | 61 min |
| Jul 8, 6:39 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 66 min |
| Jul 8, 6:58 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 47 min |
| Jul 8, 7:42 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 63 min |
| Jul 8, 7:43 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 62 min |
| Jul 8, 8:11 PM MDT | Special Weather Statement | UNR | Bennett | 34 min |
| Jul 8, 8:32 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 58 min |
| Jul 8, 8:34 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 56 min |
| Jul 8, 9:28 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 62 min |
| Jul 8, 9:30 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 24 min |
| Jul 8, 10:25 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette | 65 min |
| Jul 8, 11:20 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 40 min |
| Jul 8, 11:56 PM MDT | Special Weather Statement | UNR | Tripp | 49 min |
| Jul 9, 3:41 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Jul 9, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 12 min |
| Jul 9, 4:10 PM MDT | Special Weather Statement | UNR | Custer | 35 min |
| Jul 9, 4:30 PM MDT | Special Weather Statement | UNR | Custer | 15 min |
| Jul 9, 4:47 PM MDT | Special Weather Statement | UNR | Custer | 28 min |
| Jul 9, 5:28 PM MDT | Special Weather Statement | UNR | Custer | 32 min |
| Jul 9, 5:41 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.